1

I have been taking a simple whey protein suplement after weight training recently, but I am having a strong reaction to it. Every time I eat/drink it I start to feel amped like I've had too much caffeine and I get an annoying headache.

Just to be clear, the only ingredients appear to be milk whey and soy products. There is no listing of caffeine or creatine or anything similar. Also, I only eat/drink about 100 calories worth at one time and I drink cow's milk every day without any problems.

If it matters, the full name of the product is "Dymatize Nutrition ISO 100 Hydrolyzed 100% Whey Protein Isolate".

6
  • Is it a flavoured variety? Have you previously used whatever artificial sweetener they used in large quantities without reaction? – Affe Jul 2 '15 at 20:16
  • Do you have an allergy to any of the ingredients? – rrirower Jul 2 '15 at 20:28
  • @Affe It is flavored as "gourmet vanilla", but it all it says it "natural and artificial flavors" on the label. So, I don't know. The sweetener is stevia, which I have had before. Though perhaps not terribly often. Interesting idea. – theJollySin Jul 2 '15 at 21:26
  • @rrirower I have no food allergies that I know of. Affe wonders if I'm intolerant of stevia. I've had it before, but never in large amounts, I suppose. – theJollySin Jul 2 '15 at 21:27
  • 1
    Try out some other brand. I have similar reactions to having too much protein powder, protein has a high thermic effect, i.e. it takes a lot of energy to metabolize it, meaning you'll spend energy in the short term, making you feel more warm, could be related to that? – Mårten Jul 3 '15 at 11:12
2

Have you increased your water intake since you've started using protein supps? Protein can build up in your liver and can possibly reach toxic levels - this probably isn't causing your headaches, but it's good to know anyway.

A lot of protein powders have contain Aspartate, which can cause migraines and headaches. Aspartate is a sweetener that's many many times stronger than sugar, (100 times or more) it excites the neurons in your brain to the point that it can actually kill cells.

6
  • Looking at the website, Dymatize ISO-100 claims to be "100% whey isolate", yet the label on the container says "Gourmet Chocolate". How the hell do you get 100% whey to exhibit the flavor of chocolate? – Kaz Jul 3 '15 at 15:43
  • @Kaz Any flavoured protein contains sugars / sweeteners. The protein powder in the tub may very well be 100% whey isolate protein, but that doesn't mean there isn't other shit in there too. The added sweeteners aren't protein, so they don't affect the 100% whey isolate label on the tub. It's the protein in the tub they're referring to, not the total contents of the tub. It's misleading, but a lot of products do it. – Daft Jul 3 '15 at 16:07
  • 100% means everything that is not the container or the label on that container is whey protein. Anything else is a lie. If it actually means that 95% of the content is 100% whey isolate, then the label should say "95% whey isolate". Yes, that is slightly ambiguous: is it whey that was 95% isolated? Or is it whey that was isolated 100% and then had other things added? Still, the honest number is 95 either way. – Kaz Jul 3 '15 at 16:22
  • @Kaz well obviously it can't if there are sweeteners in it. How do u think they make protein powder taste like chocolate and banana? – Daft Jul 3 '15 at 16:36
  • @Daft This protein powder uses Stevia, but I can't find any useful information on how likely it is that might be causing my symptoms. I did notice I have to drink more water with this protein powder. Funny though, I don't need to drink nearly as much water for a similar amount of protein from any other food source. – theJollySin Jul 3 '15 at 16:39

Not the answer you're looking for? Browse other questions tagged or ask your own question.